What causes hives on back?

default
Posted on Wed, 8 Oct 2014 in Skin Hair and Nails
Question: 34 year old man. "Hives/bumps" started about 2 weeks ago, on back. Now spreading from back to sides, chest and neck. Started keppra approx 30 days ago. Took benadryl and used hydrocortisone 1% with no relief. Slightly itchy. Not raised alot or filled with liquid.
doctor
Answered by Dr. Geetika Paul 1 hour later
Brief Answer:
Need to rule out drug rash

Detailed Answer:
Hi

I understand your concern regarding your skin problem and I hope I am able to help you in the same.
I have seen the attached pictures.
You seem to have developed skin lesions of pityriasis rosea which is a harmless skin condition. It can cause development of red itchy scaly skin lesions over the chest ,back, upper srms and upper legs . Now this is basically a self limiting skin problem which means that it will heal itself in four to six weeks.
Now you have been taking tablet keppra since four weeks. Although the skin rash does not seem to be associated with the drug that you have started, but in case of anti seizure medicines, it is very important to be cautious. Any skin rash that develops while the patient is on any anti epileptics needs to be examined by a dermatologist.
So my advise would be that you should try to see your treating doctor or a dermatologist as soon as possible so that you can be examined in person to rule out the possibility of a drug rash. At the same time, you need not be very worried since my first diagnosis in your case is pityriasis rosea only. A direct examination of the patient is essential for confirmation of the diagnosis.
In the mean time, you can continue to apply cortisone skin cream and take some oral antihistamine tablet along like tablet claritin once a day

Dr Geetika XXXXXXX
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Geetika Paul 1 hour later
Thank you. I spoke with my Physicians Assistant and he believes it is due to the Keppra (he has not seen the pictures though). He suggested I taper to 500 mg Keppra over the next 3 days and if it's not better he will prescribe a course of steroids.

After looking at pityriasis rosea it looks like what I have. Is it odd mine started on my back, and now is going up my neck? It feels more like a sunburn then itchy. Also I cannot see a heralds patch?
doctor
Answered by Dr. Geetika Paul 3 hours later
Brief Answer:
Watch over the progress of the rash

Detailed Answer:
Hi again

It is always good to be over cautious with anti epileptics. So it is nice that you have discussed the issue with your doctor.
But since in pictures, the rash looks more like pityriasis rosea,it becomes necessary for us to reach an exact diagnosis.
P rosea occurs only on the sites of body mentioned earlier. It does not mostly come up on the face, palms, soles or over the mucosa like oral cavity or genitals
So what you can do is, that you should carefully watch the progress of the rash. If it develop at any of the above mentioned sites,then you might have to see a doctor and might need to be prescribed oral steroids.
On the other hand, p rosea can even develop without a herald patch. It is a harmless skin problem in which there can be development of new lesions till upto eight weeks. So nothing much has to be done in this case

Dr Geetika XXXXXXX
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
Answered by
Dr.
Dr. Geetika Paul

Dermatologist

Practicing since :2008

Answered : 2606 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Hydrocortisone

doctor1 MD

Every winter for about the past 6 years + I have these breakouts. If I get one on one finger, I shows up on the same finger on the opposite hand....

doctor1 MD

Hi. Am a renal transplant patient with addison s disease, angina and on steroids for 30 years. Have had an ongoing UTI infections which ecoli but a...

doctor1 MD

I have developed eye exzema (at least that is the current diagnosis), also a spotty rash round one side of my mouth. Hydrocortisone has not helped...

doctor1 MD

My daughter has a rash that will not go away. Hydrocortisone cream does not help. At first we thought this was contact dermatitis from soap, but...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have swollen gums , ulcers on my tongue, and my lower lip has several canker sores. I have been taking metronidazole for the last 3 days. Is this...

doctor1 MD

i was in renal and liver failure due large vol blood loss surgery 8 days before rec 2 abc transfusion all organs compromised and prescribed...

Get personalised answers from verified doctor in minutes across 80+ specialties

143 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2